My daughter was diagnosed on November 2010 with Type 1. She's on Lantus as the basal and it went fine for the first 30 days. Now the Lantus is coming OUT of the injection site! I am giving her the shot the same way as I have for the first 30 days but the last few weeks it is hit or miss if the Lantus is going to stay in. Advice?
The Lantus also makes her cry where as her Novolog does not seem to hurt her at all.
I'd love to hear from anyone who has had insulin come back out the injection site as I'm frustrated that I can't seem to control this problem.
After injecting the needle and inserting the insulin, try leaving in the needle for 5 seconds (or more, however long it takes) before you take it out to let it dissipate a little bit inside the body. If it means waiting 20 seconds, then wait 20 seconds. I promise you all people on shots/pens have experienced this especially with the tiny needles we use today...unfortunately there's no magic trick to make it stop.
If that doesn't work you might look into using longer needles so it's injected deeper and less likely to get out. Since Lantus doses are usually larger than Novolog/Humalog doses the insulin is under more pressure to come back out of the injection site because there's more of it pooled up.
Bottom line though, you might always have a tiny drop come back out. I still do. As long as you're not seeing your numbers suffer as a result, I wouldn't worry about a unit or so coming back out.
And the reason Lantus is making her cry is because it's acidic compared to the body's pH, which causes it to sting for some people when it goes in. Stings for me too, sometimes worse than others. Novolog is more equal to the body's pH so it doesn't burn.
Welcome to Juvenation!!! Happens to me once in a while. Like Ideen said if the numbers are OK I wouldn't worry too much. Don't you just love how insulin smells, can you say band-aid/hospital. LOL Also I have only used Lantus and Novolog. Lantus will sting, pretty darn good sometimes. I keep mine out of refrigerator after opening and at room temp, this helps me a lot. Insulin only has to be kept from freezing and above 86, after you open it.
Looked at bio. Wow, my daughter went to school in SLO. Sorry your daughter joined Club 1. Not to be mean or anything, but that normal(?) life those without talk about are full of poop. LOL It's not too bad. Not normal by any way I know. If you have any more questions or just want to rant, It's so welcome here!!! We are here for you. Oh, I am not much help with the young ones. Me, kind of freak of nature. Just too show how open Club 1 is. Dx'ed 08/2010 in ICU, DKA, bs of 672, a1c 13.2 and just too make it extra fun 52 years old. So glad you found Juvenation and I am sure the others will be along to say Hi and Welcome.
Hi and welcome! My daughter was diagnosed in August and we found the same issue that you are having with Lantus. I always wait 5 seconds before withdrawing the needle when I give her both the Lantus and Novolog. The doctor said not to worry too much about the bead of insulin that comes out - it still happens to us sometimes. I found that Lantus stings my daughter much more if it is refrigerated so we keep it at room temperature. Once its opened it can stay at room temp.
Hope this helps! Post if you have any other questions :)
I keep my lantus at room temperature (carry it with me all day) and find that helps keep the stinging down. if i inject in a sensitive place, it will still hurt a bit..but i think it's more the needle than the insulin.
it's not uncommon at all for some insulin to come out of any injection site. i have it happen with my novorapid as well. you can keep the needle in a few extra seconds, but i've been told not to really worry about it. the amount that tends to come out seems like a bit, but it's likely barely even a unit of insulin.
if your daughter is a bit "thick", you can try the longer needles, but I've got a good amount of extra "padding" on my body and find the longer needles hurt and doesn't really solve the problem for me much anyways. (I was dx when I was 6..I didn't get to use the shorter needles til I was about 10 or 12..I was SO excited for them! I hated the long ones but we didn't have access or didn't know about the short needles for the longest time).
I was diagnosed when I was 9y/o too. I was on injections for 8 years before I switched to a pump. But if you when you can I would try to get her a pump, because they are wonderful, and give so much more freedom. But you've been given some good advice from the others with the injections, and I'm sure that you have to get used to everything that just happened before you think of other options out there. And welcome! God Bless :)
My daughter was diagnosed in May. Lantus was the worst!!. It is the only thing about diabetes that made her cry. Warming it up helps a little.
Also you might try splitting the dose into a couple areas. SHe will likely need less Lantus in teh coming months if she goes into a honeymoon. My daughter started at 13 units and by July was down to 2. Then it started going up gradually and it didn't bother her nearly as much.
Try an ice pack too on the area afterwards.
You can ask your doctor to switch to Levimir too. It does the same thing as Lantus but does not burn. My daughter didn't mind Levirmir at all.
Now my daughter is on a pump.
The least painful spot for my girl is her tummy because that is the only place with any fat.
it sounds as if maybe you are rushing the injection i dunno if your using a syringe or pen but i find with the pens you don't get the same plunging effect i guess with the syringe and seeing the insulin go in with the pens you may need to leave it in the site for a few seconds so the springs can fully release and push the insulin in.
also with the burning i believe lantus has a hydrochloric acid in it which i guess helps with the duration of medicine but room tempture insulin always works best but i guess is the nature of the beast.
or if it is coming out the actual site you may be pulling quickily or not have a long enough needle or some other things but being so new don't think they are plausible.
hopefully you have solved your issues if not hope it helps..
Cold can slow the absorption of insulin and heat (e.g., rubbing the injection site) can speed it up. So, I'd check w/ the endo before applying ice for short-acting insulin. It shouldn't matter for long-acting, but it's just something to keep in mind.
I agree with the others to wait a few seconds before removing the needle. As far as the lantus burning I have that problem too. For me it doesn't matter whether the insulin is warm or cold it stings (like fire sometimes, ouch). I was on levemir about a year and I still had the burning sensation with it also. My Dr. wasn't happy with levemir for me that is why she switched me to lantus. Everyone is different it might not be a bad idea to give levemir a try, ask your endo.
Another 'trick' that might help is when you pinch up the skin, give the shot, leave in while you count to 5, then release your pinch, count to 5 again and then take the needle out.
With pens we always saw insulin come back out. But rarely saw it when we used syringes. You could try syringes for the Lantus and pens for her short acting, since you only have to deal with the Lantus 1x per day.
You might try different sites as well, if you can find one that doesn't sting so bad, just remember to avoid injecting her short acting in that spot - the long acting should have it's own spot since using the same spot for both can cause absorption rate problems.
Lantus always hurt me a lot. It burnt and felt like acid. I tried all kinds of techniques with it and it always hurt. Shots in general were just bad for me. I had bruises everywhere. I did finally switch to the pens (Lantus SoloStar and Humalog QuickPen). They were much better than regular syringues. The needles are smaller and if I got in a really good area like my hip or butt I couldn't feel the shots as much. I am now on the OmniPod (tubeless insulin pump) and I LOVE it. No more shots!!! The insertion is so simple and easy. I can hardly feel it. I had to actually ask my husband if the cannula was in once because I honestly didn't feel it go in. Everyone is different, some people don't like pumps, but you should consider it. If you go to the OmniPod website you can request a free demo pod to see if your daughter likes it.
lol i always love how the podders say the insertion is simple and easy when i was using the pod i wold dreadfully wait for that loud click because right after that was usually the painfull part. i dunno i like pumping sometimes and i switch back and forth a lot but there is nothing smoother going into my skin than a fresh needle i know i can get a painless insertionat least sometimes with the pods i always know there is going to be the flick/pinch feeling and those at least always hurt some and when the site was bruised from the last insertion now that is pain.
quick tip on the insertion for syringes rotate the needle in your hand 180 degrees so you change the bevel insertion angle if you are having trouble with pain on insertion; i usually test prick first a light poke to see if it is gonna hurt then rotate the syringe if i feel it does then almost no pain whatsoever
Just wanted to thank everyone so very much for the warm welcome and for responding with such depth and care to my post. The tips have helped and even just to know that other people have struggled with the same issue is very comforting to both me and my daughter. She's glad to know she's not the only one out there dealing with this. I hope to be as helpful to others in the future when we get the hang of this stuff. Thanks to all and happy holidays.